Algebraic & Geometric Topology

Categories and orbispaces

Stefan Schwede

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/agt.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Constructing and manipulating homotopy types from categorical input data has been an important theme in algebraic topology for decades. Every category gives rise to a “classifying space”, the geometric realization of the nerve. Up to weak homotopy equivalence, every space is the classifying space of a small category. More is true: the entire homotopy theory of topological spaces and continuous maps can be modeled by categories and functors. We establish a vast generalization of the equivalence of the homotopy theories of categories and spaces: small categories represent refined homotopy types of orbispaces whose underlying coarse moduli space is the traditional homotopy type hitherto considered.

A global equivalence is a functor Φ:CD between small categories with the following property: for every finite group G, the functor GΦ:GCGD induced on categories of G–objects is a weak equivalence. We show that the global equivalences are part of a model structure on the category of small categories, which is moreover Quillen equivalent to the homotopy theory of orbispaces in the sense of Gepner and Henriques. Every cofibrant category in this global model structure is opposite to a complex of groups in the sense of Haefliger.

Article information

Source
Algebr. Geom. Topol., Volume 19, Number 6 (2019), 3171-3215.

Dates
Received: 28 October 2018
Revised: 4 February 2019
Accepted: 23 February 2019
First available in Project Euclid: 29 October 2019

Permanent link to this document
https://projecteuclid.org/euclid.agt/1572314552

Digital Object Identifier
doi:10.2140/agt.2019.19.3171

Mathematical Reviews number (MathSciNet)
MR4023338

Zentralblatt MATH identifier
07142628

Subjects
Primary: 55P91: Equivariant homotopy theory [See also 19L47]

Keywords
category orbispace global homotopy theory

Citation

Schwede, Stefan. Categories and orbispaces. Algebr. Geom. Topol. 19 (2019), no. 6, 3171--3215. doi:10.2140/agt.2019.19.3171. https://projecteuclid.org/euclid.agt/1572314552


Export citation

References

  • I Barnea, T M Schlank, Model structures on ind-categories and the accessibility rank of weak equivalences, Homology Homotopy Appl. 17 (2015) 235–260
  • H Bass, Covering theory for graphs of groups, J. Pure Appl. Algebra 89 (1993) 3–47
  • M A Batanin, C Berger, Homotopy theory for algebras over polynomial monads, Theory Appl. Categ. 32 (2017) 148–253
  • A M Bohmann, K Mazur, A M Osorno, V Ozornova, K Ponto, C Yarnall, A model structure on $G\mathcal{C}at$, from “Women in topology: collaborations in homotopy theory” (M Basterra, K Bauer, K Hess, B Johnson, editors), Contemp. Math. 641, Amer. Math. Soc., Providence, RI (2015) 123–134
  • F Borceux, Handbook of categorical algebra, III: Categories of sheaves, Encyclopedia of Mathematics and its Applications 52, Cambridge Univ. Press (1994)
  • A K Bousfield, D M Kan, Homotopy limits, completions and localizations, Lecture Notes in Mathematics 304, Springer (1972)
  • M R Bridson, A Haefliger, Metric spaces of non-positive curvature, Grundl. Math. Wissen. 319, Springer (1999)
  • D-C Cisinski, La classe des morphismes de Dwyer n'est pas stable par rétractes, Cahiers Topologie Géom. Différentielle Catég. 40 (1999) 227–231
  • W G Dwyer, J Spaliński, Homotopy theories and model categories, from “Handbook of algebraic topology” (I M James, editor), North-Holland, Amsterdam (1995) 73–126
  • A D Elmendorf, Systems of fixed point sets, Trans. Amer. Math. Soc. 277 (1983) 275–284
  • Z Fiedorowicz, A counterexample to a group completion conjecture of J C Moore, Algebr. Geom. Topol. 2 (2002) 33–35
  • R Fritsch, D M Latch, Homotopy inverses for nerve, Math. Z. 177 (1981) 147–179
  • P Gabriel, M Zisman, Calculus of fractions and homotopy theory, Ergeb. Math. Grenzgeb. 35, Springer (1967)
  • D Gepner, A Henriques, Homotopy theory of orbispaces, preprint (2007)
  • A Haefliger, Extension of complexes of groups, Ann. Inst. Fourier (Grenoble) 42 (1992) 275–311
  • M A Hill, M J Hopkins, D C Ravenel, On the nonexistence of elements of Kervaire invariant one, Ann. of Math. 184 (2016) 1–262
  • M Hovey, Model categories, Mathematical Surveys and Monographs 63, Amer. Math. Soc., Providence, RI (1999)
  • L Illusie, Complexe cotangent et déformations, II, Lecture Notes in Mathematics 283, Springer (1972)
  • D M Kan, On c.s.s. complexes, Amer. J. Math. 79 (1957) 449–476
  • A Körschgen, A comparison of two models of orbispaces, Homology Homotopy Appl. 20 (2018) 329–358
  • M C McCord, Classifying spaces and infinite symmetric products, Trans. Amer. Math. Soc. 146 (1969) 273–298
  • D McDuff, On the classifying spaces of discrete monoids, Topology 18 (1979) 313–320
  • D G Quillen, Homotopical algebra, Lecture Notes in Mathematics 43, Springer (1967)
  • G Raptis, Homotopy theory of posets, Homology Homotopy Appl. 12 (2010) 211–230
  • G Raptis, J Rosický, The accessibility rank of weak equivalences, Theory Appl. Categ. 30 (2015) 687–703
  • S Schwede, Global homotopy theory, New Mathematical Monographs 34, Cambridge Univ. Press (2018)
  • S Schwede, Orbispaces, orthogonal spaces, and the universal compact Lie group, Math. Z. (online publication February 2019)
  • S Schwede, B Shipley, Equivalences of monoidal model categories, Algebr. Geom. Topol. 3 (2003) 287–334
  • G Segal, Classifying spaces and spectral sequences, Inst. Hautes Études Sci. Publ. Math. 34 (1968) 105–112
  • J-P Serre, Trees, Springer (1980)
  • R W Thomason, Homotopy colimits in the category of small categories, Math. Proc. Cambridge Philos. Soc. 85 (1979) 91–109
  • R W Thomason, Cat as a closed model category, Cahiers Topologie Géom. Différentielle 21 (1980) 305–324